1. Get the Diabetes Forum App for your phone - available on iOS and Android.
    Dismiss Notice
  2. Guest, we'd love to know what you think about the forum! Take the Diabetes Forum Survey 2022 »
    Dismiss Notice
  3. Diabetes Forum should not be used in an emergency and does not replace your healthcare professional relationship. Posts can be seen by the public.
    Dismiss Notice
Dismiss Notice
Find support, ask questions and share your experiences. Join the community »

Medication causing weight Increase?

Discussion in 'Ask A Question' started by LCW, Aug 13, 2013.

  1. LCW

    LCW · Member

    Messages:
    11
    Likes Received:
    0
    Trophy Points:
    21
    Hi there, diagnosed type 2 in February this year, after GP appointment reporting all the usual symptoms and had lost a considerable amount of weight. After much research and finding great information on this site, I feel that I have a reasonable understanding of my condition. I keep very active and follow a low carb route. My HBAC1 halved to 7.1 in the last few months. However, since taking Glyclacide, as I suffered severe side effects from initial Metformin, I have put on almost a stone in weight. Over the past few days I read I think on this site that Glyclacide can cause this. What would others do please- change medication that I feel well and comfprtable with or continue and just exercise more and have no carbs? Thanks.
     
  2. Daibell

    Daibell LADA · Master

    Messages:
    12,435
    Likes Received:
    7,368
    Trophy Points:
    298
    Hi. Yes, Gliclazide can cause weight gain. If it does this at least it implies that it is making the pancreas produce more insulin. If you are low-carbing then I can't suggest any one approach to help with the weight gain. I don't know how much Glic you are on but you may want to discuss reducing it with your GP if it is above 80mg? I assume you had tried Metformin SR, the Slow Release version, which is much kinder than the standard version?
     
  3. LCW

    LCW · Member

    Messages:
    11
    Likes Received:
    0
    Trophy Points:
    21
    Thank you for your response. I am taking 40mg Glyclacide, one morning, one lunchtime but two at dinner to help lower overnight glucose increase I think. Before Glyclacide; at first diagnosis I was put on 500mg Metformin x 3 daily and was taken off them after suffering severe internal reaction. I remember the doctor saying at the time, 'we will have to take the longer route' , but I had no idea what she meant . LCW
     
  4. Daibell

    Daibell LADA · Master

    Messages:
    12,435
    Likes Received:
    7,368
    Trophy Points:
    298
    Hi. For info Gliclazide works by prodding the pancreas to produce more insulin for a few hours after taking the pills. Metformin is better at slightly reducing the background glucose released by the liver and reducing insulin resistance. Met is better for the overweight (but almost all of us have it prescribed anyway) and Glic is better if you are not overweight and have a failing pancreas. Sitagliptin also has it's uses by blocking an enzyme that switches off the pancreas producing insulin after a meal. Met would probably be useful for you but as you can't take it then adequate low-carbing is needed instead. In the longer-term there are injectables for those with weight gain but hopefully those won't be needed.
     
  5. LCW

    LCW · Member

    Messages:
    11
    Likes Received:
    0
    Trophy Points:
    21
    Thank you, that's helpful. Afraid I am stupid with regard to knowing all about the strengths of meds. Perhaps I could also investigate with GP whether a different type or strength of Metformin would be worth trying. It does help to share dilemma's as it prods you into considering other suggested options. I am also never keen to keep running to the doctors surgery. Regards Lesley
     
  6. Daibell

    Daibell LADA · Master

    Messages:
    12,435
    Likes Received:
    7,368
    Trophy Points:
    298
    HI. The best approach with Metformin if it gives problems is to have the SR version, start with the lowest, 500mg, dose and increase over several days/weeks and have the meds with a meal. Problems often settle after a few weeks but some do have to give up. Good luck.
     
  7. LCW

    LCW · Member

    Messages:
    11
    Likes Received:
    0
    Trophy Points:
    21
    Many thanks for your advice and support. I shall be following up on them, LCW
     
  • Meet the Community

    Find support, connect with others, ask questions and share your experiences with people with diabetes, their carers and family.

    Did you know: 7 out of 10 people improve their understanding of diabetes within 6 months of being a Diabetes Forum member. Get the Diabetes Forum App and stay connected on iOS and Android

    Grab the app!
  • Tweet with us

  • Like us on Facebook